Taxotere (and Herceptin) — The Next Chapter

(cross posted from Coffee and Chemo. You can read the backstory here.)

 

I thought it would be simple.

I was wrong. Again.

But I am jumping ahead….

****WARNING: LONG POST****
(feel free to just skip straight to Part II)

——————————————————–

PART I — Herceptin

Because new drugs are usually given a bit slower than normal, the nurses were anxious about finishing the Herceptin early so that I could start the Taxoter as soon as possible. Now, having been around the chemo block one or two times already, I already figured this out on my own. So when D came in and suggested we up the rate of my IV drip to 130 (instead of 120), I immediately agreed.

A few minutes later, my oncologist came into the day room… to talk to me.

“What’s wrong?” I asked, since he does not usually pop in to chat.

With a very serious face, he told me how important it was to finish the Herceptin on time, otherwise I would have to come in another day for the Taxotere. He knows how much I dread coming in another day. Then he suggested that I follow D’s recommendations for how fast to administer the Herceptin.

Since I was doing that already, I saw no reason to argue.

After he left, I realized I neglected to mention that I already felt some mild chest pain, which is the reason I get Herceptin slowly in the first place.

I was a little nervous, but I figured I would mention the discomfort to D if/when she came in to up the rate. Since the Herceptin was almost finished, I suspected this might not even be an issue. I have already learned not to make a fuss out of something that might not even happen.

And, in fact, neither D nor anyone else suggested raising the rate in the few minutes that were left before the Herceptin finished, sometime between 12:30 and 1:00.

THAT was the easy part of the morning.

——————————————————–

PART II — Taxotere

I already knew that I would need to wear special “freezer” gloves and slippers during the Taxotere treatments, to prevent my fingernails and toenails from turning blue.

I was not prepared for how FREAKING COLD they would be!!! (…trying to keep my blog family friendly here….)

At first, the tip of one of my left fingers started tingling. I wondered if it was from:
1. neuropathy
2. Taxotere
3. the FREAKING cold gloves

Then the fingers on my right hand started burning.

I ruled out neuropathy, but I still was not sure which caused the burning sensation, the Taxotere or frostbite.

Finally, it was so painful, I called a nurse. The FREAKING gloves were FREEZING my fingers!

The nurse offered this simple advice: when my fingers get too cold, remove them from the gloves until they warm up.

She added another suggestion: only stick my fingertips in the gloves; keep the rest of my hands and fingers outside.

I asked if it was absolutely necessary to keep my fingers in the gloves. The nurse said that I had a choice: cold fingers or blue nails.

Now, I have never been particular about the way I look. I do not use make-up, I wear simple and comfortable clothes, and even now I walk around my house with my thinning hair out in the open. But to openly choose to have ugly blue fingernails was too much. I took a deep breath, held back my tears, and accepted that I would just have to learn to accept the freezer gloves.

It took TEN MINUTES to warm up my fingers enough to stick them back in the gloves!

My trials and tribulations were far from over.

A few minutes later, my chest started hurting. At least, I thought it did. I was not sure. I thought I felt pressure on my sternum. But maybe I was imagining it. Or maybe it was the same pressure I felt earlier from the Herceptin. I could not tell.

So, I waited.

A while later, I thought the pressure felt a little worse. But I still was not sure.

So, I waited.

Meanwhile, my chemo date valiantly tried to entertain me. Luckily, she is one of the most positive and good natured people I know, so she did a great job of distracting me.

Still, I felt the pressure getting stronger. And yet, maybe it was all in my head.

So, I waited some more.

Eventually, the pressure was downright uncomfortable.

However, I still was not sure whether the pressure was from:
1. the Herceptin
2. the Taxotere
3. my mind (perhaps stress related)

I did not want to make a fuss. (I know this is surprising for those who know me well, but I have long since discovered that I become rather weak-kneed when having to confront members of the medical community)

Finally, I could not take the pain!

I felt like an elephant was sitting on my sternum!

My wonderful chemo date told me I looked green. She kept reminding me to keep breathing. I had not even realized I was holding my breath (to try to alleviate the pain).

I called the nurse, who stopped the IV and went to consult my oncologist.

For the second time that day, my oncologist came to see me in the day ward. He asked me a few questions and turned around to go.

“Wait,” I called after him, “What’s the plan?” he responded, “I think I want to do an Echo and check your heart.”

“I am not sure;”

Not what I wanted to hear.

He decided on an EKG.

With time, the pain lessened. The EKG was normal. The oncologist determined I was good to go.

Chemo resumed.

So did the pressure in my chest.

This time I did not wait before telling the nurse. She slowed down the drip. I felt mild relief.

Periodically, different nurses came in to check on me. I answered them all the same: the pressure is unpleasant, but I can manage.

Meanwhile, I switched the freezer gloves and slippers at least twice, carefully making sure that I did not freeze my fingers off.

I cannot begin to tell you how relieved I was when the Taxotere finally finished.

This was NOT a fun chemo day.

Next time, I will know a bit more about what to expect. That should make it easier, even if I have the same symptoms (I sure hope I won’t).

I still feel pressure in my chest, but not so bad.

I have slight itching, but nothing too severe.

I am exhausted!

This stuff better work!!

Advertisements

9 Responses to Taxotere (and Herceptin) — The Next Chapter

  1. Spruce Hill says:

    I am sorry you had a bad chemo day!
    *hugs*

  2. clergygirl says:

    I hope your nails stay nice and your chest pain goes away! Praying this works so well it will be AMAZING and totally worth it!

  3. mod*mom says:

    poor mama! your nails + chest pain sound frightful. good for you for communicating your chest pain to the staff. you can’t be too careful about protecting your heart 🙂

    i am envious you have a great “chemo date”

  4. kinziblogs says:

    Wow. I just survived ‘cancer-lite’, stage II papillary carcinoma, and blogged about it.

    It was nothing like you all have gone through. I wish I had had journey-women like you on the way. May God heal, redeem your suffering as you help others, and give you peace.

  5. Sarah — thanx. I’m really hoping next week is better!

    Jennifer — me 2!

    mod*mom — chemo dates are the best! each week I hang out with a different friend! we have fun. why not?

    kinziblogs — no doubt the support we get from each other makes the journey easier!

  6. Hedgie says:

    Brave One,
    Rough day! Holler when that elephant sets up camp on your chest. No waiting, you hear?
    I remember that I told my chemo nurses about the ice cubes for my fingers; they laughed but agreed to let me soak my tips in ice, much to the cheering amusement of fellow chemo pals in The Room. Motivation was not the blue nails but the neuropathy caused by the taxanes. Really worth dunking in ice water to avoid that side effect! I wonder if topical lidocaine applied before freezing would help with the pain?

    You’re blessed to have chemo dates. Wish I had had company for my appointments. Give your angels a few extra hugs from California!

    Hedgie

  7. Hey Hegie — no one suggested the ice for the neuropathy. did you find it helped?

    I am seriously hoping that there is no neuropathy from the Taxotere. Though I might already be experiencing some in my left hand. I am not sure…

  8. Kathy says:

    I was diagnosed with Her 2+ and immediately began chemo. I was administered TCH, which I can’t remember what the t and c stand for only the h (herceptin) because I am still being given this drug. I will have it until next december, making it a year long process. I didn’t notice a lot of side effects from the herceptin until May which was 5 months after I started. I developed horrible neuropathy, burning toes, ice cold feet, bee sting sensations, locking feet etc. On June 2, I had my mastectomy and i dont know if it was because of the nerve block the doctor administered for the surgery, or the fact that I went almost 5 weeks between herceptin treatments, but my symptoms disappeared. Unfortunately I am now a week after my 2nd treatment after surgery and the neuropathy is back with a vengence. I hope that once the herceptin is completed the neuropathy will also go away. I do have diabetes, but since my blood sugar levels have been low I am pretty sure it herceptin related. Can anyone who has had the neuropathy with herceptin let me know whether your pains stopped after herceptin stopped? Thank you all so much. I do plan on continuing the herceptin as long as my heart can handle it though, because the herceptin is so significant in lowering recurrance. I can handle neuropathy if need be.

  9. Kathy says:

    Oops; so sorry meant to add this; God bless you all. And may you have speedy and complete recoveries.

%d bloggers like this: